Left Lie reduction for curves in homogeneous spaces



Let H be a closed subgroup of a connected finite-dimensional Lie group G, where the canonical projection π : GG/H is a Riemannian submersion with respect to a bi-invariant Riemannian metric on G. Given a C curve x : [a, b] → G/H, let \(\tilde {x}:[a,b]\rightarrow G\) be the horizontal lifting of x with \(\tilde {x}(a)=e\), where e denotes the identity of G. When (G, H) is a Riemannian symmetric pair, we prove that the left Lie reduction\(V(t):=\tilde x(t)^{-1}\dot {\tilde x}(t)\) of \(\dot {\tilde x}(t)\) for t ∈ [a, b] can be identified with the parallel pullbackP(t) of the velocity vector \(\dot {x}(t)\) from x(t) to x(a) along x. Then left Lie reductions are used to investigate Riemannian cubics, Riemannian cubics in tension and elastica in homogeneous spaces G/H. Simplifications of reduced equations are found when (G, H) is a Riemannian symmetric pair. These equations are compared with equations known for curves in Lie groups, focusing on the special case of Riemannian cubics in the 3-dimensional unit sphere S3.


Lie reduction Homogeneous space Symmetric space Cubics Cubics in tension Elastica 

Mathematics Subject Classification 2010

53A17 58E50 53C35 53B50 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors wish to express their appreciation to the editor and anonymous reviewers for their helpful comments and suggestions which proved the presentation of this paper. The first author would like to express sincere thanks to China Scholarship Council (CSC) and The university of Western Australia (UWA) for finical support.


  1. 1.
    Noakes, L., Popiel, T.: Geometry for robot path planning. Robotica 25 (06), 691–701 (2007)CrossRefGoogle Scholar
  2. 2.
    Noakes, L., Heinzinger, G., Paden, B.: Cubic splines on curved spaces. IMA J. Math. Control. Inf. 6(4), 465–473 (1989)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Crouch, P., Leite, F.S.: The dynamic interpolation problem: on Riemannian manifolds, Lie groups, and symmetric spaces. J. Dyn. Control. Syst. 1(2), 177–202 (1995)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Casciola, G., Romani, L.: Rational interpolants with tension parameters. Curve and surface design. 41–50 (2003)Google Scholar
  5. 5.
    Chern, S.S., Chen, W., Lam, K.S.: Lectures on differential geometry[M]. World Scientific Publishing Company, Singapore (1999)CrossRefMATHGoogle Scholar
  6. 6.
    Gregory, J.A., Sarfraz, M.: A rational cubic spline with tension. Comput. Aided Geom. Des. 7(1-4), 1–13 (1990)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Mumford, D.: Elastica and computer vision//Algebraic geometry and its applications, pp. 491–506. Springer, New York (1994)MATHGoogle Scholar
  8. 8.
    Swaddle, M., Noakes, L., Smallbone, H., et al.: Generating three-qubit quantum circuits with neural networks[J]. Phys. Lett. A 381(39), 3391–3395 (2017)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Nomizu, K.: Invariant affine connections on homogeneous spaces. Am. J. Math. 76(1), 33–65 (1954)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    do Carmo Valero, M.P.: Riemannian geometry (1992)Google Scholar
  11. 11.
    Gabriel, S.A., Kajiya, J.T.: Spline interpolation in curved manifolds. Unpublished manuscript (1985)Google Scholar
  12. 12.
    Camarinha, M., Leite, F.S., Crouch, P.: Splines of class C k on non-Euclidean spaces. IMA J. Math. Control. Inf. 12(4), 399–410 (1995)CrossRefMATHGoogle Scholar
  13. 13.
    Crouch, P., Kun, G., Leite, F S.: The De Casteljau algorithm on Lie groups and spheres. J. Dyn. Control. Syst. 5(3), 397–429 (1999)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Noakes, L.: Null cubics and Lie quadratics. J. Math. Phys. 44, 1436–1448 (2003)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Camarinha, M.: The geometry of cubic polynomials on Riemannian manifolds. PhD thesis in Pure Mathematics. University of Coimbra, Portugal (1996)Google Scholar
  16. 16.
    O’Neill, B.: The fundamental equations of a submersion. Mich. Math. J. 13(4), 459–469 (1966)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    O’Neill B.: Submersions and geodesics. Duke Math. J. 34(363373), 29 (1967)MathSciNetMATHGoogle Scholar
  18. 18.
    Popiel, T., Noakes, L.: Elastica in S O(3). J. Aust. Math. Soc. 83(01), 105–124 (2007)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Noakes, L.: Non-null Lie quadratics in E 3. J. Math. Phys. 45(11), 4334–4351 (2004)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Noakes, L.: Duality and Riemannian cubics. Adv. Comput. Math. 25(1-3), 195–209 (2006)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Silva Leite, F., Camarinha, M., Crouch, P.: Two higher order variational problems on Riemannian manifolds and the interpolation problem//Proceedings of the 3rd European control conference, Rome. 3269–3274 (1995)Google Scholar
  22. 22.
    Leite, F.S., Camarinha, M., Crouch, P.: Elastic curves as solutions of Riemannian and sub-Riemannian control problems. Math. Control Signals Syst. 13(2), 140–155 (2000)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Brunnett, G., Crouch, P E.: Elastic curves on the sphere. Adv. Comput. Math. 2(1), 23–40 (1994)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Brunnett, G., Wendt, J.: Elastic splines with tension control. Mathematical Methods for Curves and Surfaces 11, 3340 (1998)MATHGoogle Scholar
  25. 25.
    Noakes, L., Popiel, T.: Null Riemannian cubics in tension in S O(3). IMA J. Math. Control. Inf. 22(4), 477–488 (2005)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Noakes, L., Popiel, T.: Quadratures and cubics in S O(3) and S O(1, 2). IMA J. Math. Control. Inf. 23(4), 463–473 (2006)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Kibble, T W B.: Geometrization of quantum mechanics. Commun. Math. Phys. 65(2), 189–201 (1979)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Jurdjevic, V.: Geometric control theory. Cambridge university press, Cambridge (1997)MATHGoogle Scholar
  29. 29.
    Popiel, T., Noakes, L.: Higher order geodesics in Lie groups. Math. Control Signals Syst. 19(3), 235 (2007)MathSciNetCrossRefMATHGoogle Scholar
  30. 30.
    Popiel, T.: Geometrically-defined curves in Riemannian manifolds. University of Western Australia, Crawley (2007)MATHGoogle Scholar
  31. 31.
    Pauley, M.: Cubics, curvature and asymptotics. University of Western Australia, Crawley (2011)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsUniversity of Western AustraliaPerthAustralia

Personalised recommendations